Hail, Golden Valley
- When
- September 5, 8:49 PM MST to 8:52 PM MST
- Where
- Golden Valley County, 10.41 mi N of Sentinel Butte
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.070, -103.850
Widespread wind damage occurred with these severe thunderstorms. Strong thunderstorms developed over western North Dakota in the late evening, and continued to push east through the overnight hours ahead and south of a deep upper level low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Widespread wind damage occurred with these severe thunderstorms. Strong thunderstorms developed over western North Dakota in the late evening, and continued to push east through the overnight hours ahead and south of a deep upper level low. Damaging wind gusts and large hail developed in a moisture rich atmosphere with moderate deep layer shear. The greatest damage occurred in the southwest part of the state from Golden Valley County, across Billings County, and through Stark County, where winds estimated close to 100 mph developed along the leading edge of the storms. Reports of strong winds continued into central North Dakota. The largest hail of one-inch in diameter was reported over Golden Valley and Billings counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 5, 7:52 PM MST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 952 PM CDT SAT SEP 5 2015 .UPDATE... ISSUED AT 946 PM CDT SAT SEP 5 2015 THUNDERSTORMS CONTINUE TO INCREASE IN COVERAGE AND INTENSITY OVER SOUTHEAST MONTANA DURING THE PAST HOUR. STRONG FORCING ASSOCIATED WITH A SHORTWAVE LIFTING THROUGH CENTRAL MONTANA WITH A STILL UNSTABLE AIRMASS OVER FAR SOUTHEAST MONTANA INTO SOUTHWEST NORTH DAKOTA. BOTH HAIL AND WIND REPORTS FROM CONVECTION OVER SOUTHEAST MONTANA. THINK THE MAIN THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE OVER SOUTHWEST NORTH DAKOTA MAINLY ALONG AND SOUTH OF THE INTERSTATE. ATMOSPHERE BECOMES MORE STABLE AS YOU MOVE NORTH OF THE INTERSTATE. STILL EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXTENDING INTO NORTHWEST AND EVENTUALLY THE NORTH CENTRAL LATE TONIGHT. ALSO UNCERTAIN ABOUT INSTABILITY AS YOU MOVE FROM THE SOUTHWEST INTO THE SOUTH CENTRAL BUT WITH WATCH IN EFFECT EAST TO THE MISSOURI...WILL KEEP THE MENTION OF SEVERE HERE AS WELL. UPDATED POPS BASED ON LATEST RADAR ANALYSIS WITH HRRR AND EXP-HRRR FOR INPUT THROUGH AROUND 08 UTC. UPDATE ISSUED AT 734 PM CDT SAT SEP 5 2015 UPDATE TO CLEAN UP POPS OVER EASTERN NORTH DAKOTA THIS EVENING. LOOKS LIKE SHOWER AND ISOLATED THUNDERSTORM ACTIVITY SHOULD BE MOVING OUT OF EASTERN PORTIONS OF CENTRAL NORTH DAKOTA IN A COUPLE OF HOURS...THEN DRY SLOTTED UNTIL POSSIBLE SHOWERS MOVE INTO THE AREA TOWARD MORNING. UPDATE ISSUED AT 703 PM CDT SAT SEP 5 2015 SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...MAINLY SOUTH AND WEST OF LAKE SAKAKAWEA AND THE MISSOURI RIVER. VERY MOIST AND UNSTABLE ATMOSPHERE REMAINS ACROSS SOUTHWEST NORTH DAKOTA. TO THE WEST CONVECTION HAS FIRED OFF THE BIGHORNS ALONG A BOUNDARY THAT EXTENDS INTO FAR NORTHWEST SOUTH DAKOTA. ALSO...STRONG COLD FRONT WILL BE PUSHING SOUTHEAST THROUGH EASTERN MONTANA THIS EVENING. LATEST MESOSCALE MODELS HAVE NOT BEEN AS ROBUST AS EARLIER THIS AFTERNOON...BUT IF WE DO GET CONVECTION FIRING OVER SOUTHEAST MONTANA OR NORTHWEST SOUTH DAKOTA...IT WOULD LIKELY TRACK INTO SOUTHWEST NORTH DAKOTA...WHERE MUCAPES REMAIN ABOVE 2000J/KG AND 0-6KM BULK SHEAR AROUND 50 KNOTS ADVECTS INTO THE AREA. UPDATE ISSUED AT 534 PM CDT SAT SEP 5 2015 UPDATE TO CLEAN UP POPS A BIT ACROSS CENTRAL NORTH DAKOTA. SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE TO LIFT NORTHEAST ACROSS CENTRAL NORTH DAKOTA. THE WEST AND SOUTH CENTRAL HAVE CLEARED OUT AND HAVE LOWERED POPS...AT LEAST FOR A WHILE. STILL REMAINS VERY UNSTABLE OUT WEST AND ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP OVER SOUTHEAST MONTANA LATE THIS AFTERNOON OR EARLY EVENING AND TRACK INTO WESTERN NORTH DAKOTA. WILL CONTINUE TO MONITOR FOR POSSIBLE SEVERE...BUT FOR THE TIME BEING A LITTLE BREAK IN THE CONVECTION ACROSS THE WEST. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 230 PM CDT SAT SEP 5 2015 THUNDERSTORM POTENTIAL THIS AFTERNOON THROUGH TONIGHT HIGHLIGHTS THE SHORT TERM FORECAST. AS OF 1930 UTC...TWO CONVECTIVE COMPLEXES ACROSS CENTRAL NORTH DAKOTA IN ASSOCIATION WITH A SHORTWAVE ACROSS NORTH CENTRAL SOUTH DAKOTA...AND A THIRD COMPLEX ACROSS NORTHWEST NORTH DAKOTA ON THE APEX OF THE LOW LEVEL JET WHERE WARM AIR ADVECTION IS BEING MAXIMIZED...WILL CONTINUE TO PROPAGATE NORTHEAST THROUGH THE AFTERNOON. LOCALLY HEAVY RAINFALL IS THE PRIMARY THREAT WITH THESE PRECIPITATION AREAS. SPC HAS UPGRADED THE SOUTHWEST TO A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING. WHILE CONVECTIVE COVERAGE WILL BE MORE SCATTERED...THE AREA IS BEGINNING TO CLEAR OUT WITH 60S F DEWPOINTS IN PLACE UNDER FAVORABLE SOUTHWEST FLOW ALOFT. FOR LATE THIS EVENING AND INTO THE OVERNIGHT...THE 14-18 UTC OPERATIONAL AND EXPERIMENTAL HRRR ITERATIONS...12 UTC NAM NEST AND 12 UTC WRF-ARW/NMM RUNS ALL SHOW A CONVECTIVE COMPLEX PROPAGATING OUT OF MONTANA INTO WESTERN NORTH DAKOTA ASSOCIATED WITH STRONG DIFFLUENCE AHEAD OF THE DEEPENING UPPER LEVEL LOW ACROSS SOUTHEAST ALBERTA. CERTAINLY COULD NOT RULE OUT A STRONG TO SEVERE STORM WITH AROUND 1000 J/KG OF ELEVATED CAPE AND AROUND 30-40KTS OF DEEP LAYER SHEAR. IN REGARDS TO FOG FOR TONIGHT...A SIMILAR SETUP IS IN PLACE FOR TONIGHT AS IT WAS LAST NIGHT...SO ADDED FOG TO MOST OF THE AREA. THE DRY SLOT OF THE AFOREMENTIONED LOW WILL OVERTAKE WESTERN AND CENTRAL NORTH DAKOTA ON SUNDAY...WITH A COOLER...BREEZY BUT DRIER SUNDAY AHEAD. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 534 PM CDT SAT SEP 5 2015 IFR STRATUS AND PATCHY FOG FROM THIS MORNING HAS IMPROVED THIS AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE NORTH CENTRAL AND EAST WILL CONTINUE...WITH ANOTHER ROUND ENTERING WESTERN NORTH DAKOTA TONIGHT. FOG AND STRATUS IS EXPECTED ONCE AGAIN LATE TONIGHT INTO SUNDAY MORNING ACROSS MUCH OF THE AREA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 946 PM CDT SAT SEP 5 2015 IFR STRATUS AND PATCHY FOG HAS DISSIPATED MOST AREAS BUT IS EXPECTED TO RETURN LATER TONIGHT INTO SUNDAY MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE MOVED INTO THE EASTERN DAKOTAS...WITH ANOTHER ROUND ENTERING WESTERN NORTH DAKOTA LATER TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...AJ LONG TERM...AJ AVIATION...TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 956 PM CDT SAT SEP 5 2015 NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-070300- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER- STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 956 PM CDT SAT SEP 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ017>020-031>034-040>045-070300- MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 956 PM CDT SAT SEP 5 2015 /856 PM MDT SAT SEP 5 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORM CHANCES WILL INCREASE TONIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS SOUTH AND WEST OF LAKE SAKAKAWEA AND THE MISSOURI RIVER LATE THIS EVENING AND INTO THE EARLY OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TWH
The Bismarck radar (KBIS), 237 km away, was scanning. The volume nearest the first event began at 03:47 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Significant and severe damage was done from extreme winds on the leading edge of the line of thunderstorms. Twenty-four consecutive wooden power poles were snapped, brand new storage bins were destroyed, trailers and a camper were flipped, and outbuildings were damaged. Nearly 100 hay bales were rolled, most of them destroyed. There was significant crop damage.
Significant and severe damage was done from extreme winds on the leading edge of the line of thunderstorms. Outbuildings and vehicles badly damaged, some destroyed.
The strong thunderstorm wind gust speed was estimated by a COOP observer.
Significant damage was done from extreme winds on the leading edge of the line of thunderstorms. Outbuildings were damaged, trees were snapped and some uprooted. The heaviest damage was about 6 miles northeast of Belfield.
A partially build garage was damaged by the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601942, 596304, 601941, 603212, 601940, 603214, 601939, 601938, 601937.